Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 27, NWS Newport/Morehead City, NC

May 31, 2023Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 31, 2023, 4:00 AM EDT for Dare County, North Carolina. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 31, 2023, 4:00 AM EDT (08:00 UTC)
Expired
May 31, 2023, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WHUS42 KMHX 310800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Wed May 31 2023

NCZ203-205-312300-
/O.NEW.KMHX.BH.S.0027.230531T0800Z-230601T0000Z/
Northern Outer Banks-Hatteras Island-
400 AM EDT Wed May 31 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 31, 4:00 AM EDT, 0 minutes earlier.

Area forecast discussion, May 31, 4:00 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
400 AM EDT Wed May 31 2023

.SYNOPSIS...
Inland ridging and coastal troughing develops through mid-week,
persisting through late week and into the weekend. Reinforcing
high pressure will build early next week while low pressure
forms well off the SE US coast and moves away from ENC.

&&

.NEAR TERM /Through Today/...
As of 230 AM Wednesday...Early this morning, a weak (1012 mb)
area of low pressure was located about 140 miles east of Cape
Hatteras. Within the cyclonic flow north of the low, a zone of
1.5"+ PWATs was advecting west towards the east coast of North
Carolina. Within this moisture plume resides a couple of surface
troughs, which are also moving west.

Through today, model guidance are in general agreement regarding the
slow westward movement of the surface low, but differ on the
evolution of the above-mentioned surface troughs. In general, the
moist, cyclonic flow around the surface and upper level lows, will
support another day of widespread cloudcover. Despite a later spring
sun angle, heating will be offset by the clouds and below normal low-
level thickness values, which will keep instability on the low side.
Even so, I still expect isolated to scattered showers to develop as
the surface low edges closer, with the best coverage focused close
to the westward-advancing surface troughs. For today, then, this
probably keeps the best chance of showers focused over the OBX and
offshore.

Temps today will run below climo given the above-mentioned
limitations to daytime heating. Despite thickness values being
similar to yesterday, it actually looks like highs today will be
cooler than yesterday due to more cloudcover.

&&

.SHORT TERM /Tonight/...
As of 230 AM Wednesday...A weak surface low will continue to
edge closer to the coast of Eastern NC tonight, potentially
nearing Cape Lookout or Cape Hatteras by sunrise Thursday. A
moist, cyclonic flow around the western and northern flank of
the low will continue to support widespread clouds and the
potential for isolated to scattered showers. The greatest
combination of lift and instability looks to stay offshore, as
will the greatest chance of showers. However, it still looks
like there will be enough lift and moisture to keep a low risk
of showers in the forecast, especially east of HWY 17. Of note,
where/if the low approaches the coast, there will be the
potential for a locally higher risk of showers and possibly a
few thunderstorms. Because of the uncertainty in where the low
will track, I kept pops low even along the immediate coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Wed...A return to more typical summer weather occurs
mid to late week though a lack of instability will mean minimal
thunder chances and only sct to iso diurnal showers. Low
pressure may gather off the SE US coast by the weekend then move
well out to sea early next week.

Thursday through Friday...Upper low will continue to meander off
the Mid Atlantic coast, though in a weakening state, therefore
only a 20-30% pop this period at best. Only minimal thunder
threat as weak sfc reflection off the coast will bring cont
broad nerly flow, not conducive for thunder development.

Saturday through Sunday...The weekend has trended drier as broad
ridge extends down into ENC from the Mid Atlantic/New England,
and most areas only advertising a 20% pop attm. Used a heavy blend
of ECM/CMC, as GFS cont an outlier with this system. As a
result, Sun looks to be a blustery day with gusting nerly winds,
esp along the coast. Temps should cont around avg with highs in
the low 80s (70s beaches) and lows in the 60s.

Monday through Tuesday...Low pressure should form off the SE US
coast early next week, though reinforcing sfc ridge from the NE
US will shunt this low well out to sea and thus a dry fcst is in
store. Pleasantly cooler and drier air mass will invade the
region as temps/RH's cool. Overnight lows for most will be in
the 50s, and highs in the 70s, coolest Monday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through 06z Thursday/...
As of 130 AM Wednesday...Widespread IFR/MVFR conditions to continue
over the next 24 hrs.

An area of low pressure will slowly move west towards the Eastern NC
coastline over the next 24 hours. On the western periphery of the
low, a moist cyclonic flow will continue to support widespread low
CIGs and isolated to scattered SHRA. Periods of reduced VIS can be
expected as well (ie. 1-5SM). The timing of the transition from IFR
to MVFR and back to IFR is less certain, but generally speaking,
CIGs will be the lowest through Wednesday morning, then rise some
during the afternoon hours, before falling again in the evening
hours. Confidence in SHRA is highest offshore, with lower confidence
over land. This is partly due to model differences regarding the
track of the weak surface low offshore, and where the best lift will
be at any given point. Given the uncertainty, I opted to leave SHRA
out of the TAFs for now. Of note, though, where SHRA do occur, quick
reductions in VIS can be expected.

LONG TERM /Thu through Sun/...
As of 4 AM Wed...Mostly dry conditions mid to late week as high
pres noses down from New England. Chc for showers is very
slight for most (20%) and mainly during the afternoon hours.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 230 AM Wednesday...A weak surface low will move slowly west
towards the Eastern NC coastal waters over the next 24+ hours. Along
the track of the low will be an increased risk of showers and
scattered thunderstorms. This will especially be the case across the
warmer and more unstable air over/near the Gulf Stream (ie.
central/southern waters). Additionally, surface troughs rotating
around the low will lead to a tighter pressure gradient at times,
with an increased risk of 25kt northerly winds. Over the coastal
waters, a mix of wind swell and longer-period swell will continue to
support 5-6ft seas, especially north of the low's track.

Regarding marine headlines, I extended the SCA over the northern
waters to include the Alligator River, as channeling effects with
the northerly flow should lead to a similar, if not greater, risk of
25kt winds compared to the Albemarle Sound. Additionally, I expanded
the coastal waters SCA to include the Cape Lookout to Ocracoke Inlet
leg of the southern waters, as it appears a period of 25kt winds and
5-6ft seas will reach that area today.

LONG TERM /Thursday through Sunday/...
As of 4 AM Wed....Winds diminish and seas subside by Thu.
Another round of gusty winds and building seas by the weekend as
low pres organizes off the SE coast and strong high builds south
from New England. Used blend of the ECM/CMC as GFS appears an
outlier, and thus strong SCA conditions will peak on Sunday. The
low will remain well out at sea, and thus minimal rain chances
with this system.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ203-205.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ131-
     230-231.
     Small Craft Advisory until 8 PM EDT this evening for AMZ135.
     Small Craft Advisory until 4 AM EDT Thursday for AMZ150-152-
     154.
     Small Craft Advisory until 11 PM EDT this evening for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...TL
AVIATION...RM/TL
MARINE...RM/TL
Hazardous weather outlook, May 30, 8:41 PM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
841 PM EDT Tue May 30 2023

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-010045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
841 PM EDT Tue May 30 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-010045-
Northern Outer Banks-Hatteras Island-
841 PM EDT Tue May 30 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.